I think I'm going to choose copaxone as my MS drug of choice, however, I've heard a few reports of copaxone causing weight gain. If you've taken Copaxone, what have your experiences been? I know weight gain seems like a superficial concern, but I have psoriatic arthritis and additional weight plays havoc on my joints.
Also, I have a question for all you experienced MSers. I know l'hermittes sign is caused by a lesion on the cervical spine. Will the lesion always show up on the MRI? Can you have a lesion on the c-spine and it not show up on the MRI?
L"hermittes is not always caused by a lesion on the cervical spine. I randomly experience L'Hermittes and have NO lesions (ever) on my Cspine. It can be a simple reaction from a nerve in the brain as well....they arent completely sure what causes it, and there is much speculation...
As for Copaxone- all MS drugs will cause you to gain weight, its an unfortunate side effect...also, because with Copaxone you are injecting daily, you will have to increase your water intake substantially- they say up to 12 eight oz glasses of water a day. Not always easy , since most MSers have frequency or urgency issues to begin with- but my point is, you will gain water weight, no matter what. You cannot stay on an injection regimen without increasing your fluid intake.
I wasnt on Copaxone long enough to gain any weight, but I remember when the Shared Solutions nurse came to my house, she mentioned that it was one of the worst drugs for that side effect; which wasnt a problem at the time, since I was ten pounds underweight...when I started on Rebif, I was also told that it, would increase my weight...and it did, by about ten lbs. Im very small, only 5'4 and only 110 lbs (at this time) with small bones, so an increase of ten lbs was actually healthy for me; however I cant tell you how many people have asked me if Ive lost weight since I went off Rebif 6 months ago. I actually have; however Im working out alot more, since I feel so much better, and I believe that Im gaining back the weight in muscle mass.
Thanks so much for the info on copaxone and weight gain. Maybe I'll try to lose ten pounds before I start taking it, so when I add 10 pounds it won't matter.
Regarding the l'hermitte's, if it's due to a lesion in the brain, will that show on MRI? Reason, I'm so obsessed about seeing lesions on the MRI is that my neuro, despite being a MS specialist, is very MRI reliant. I currently have optic neuritis, and the neuro-opthamologist saw prior history of optic neuritis in my now good eye, so that should be enough to bring me from CIS to clinically definite MS. However, I worry that if my neuro doesn't see new lesions on my brain or c-spine, that she still won't give me a formal diagnosis. I'm hoping that given my new l'hermitte's sign, that means I have a new lesion that will be seen on the MRI.
Another weight gain comes from diminished ability to exercise before limitations set in. Reducing caloric intake may be needed. I used to power lift and my caloric intake is less than half of what I used to consume. Hydration is important for MSers whether med or med free. Dehydration can creep up especially since MSers can be left without a proper "thermostat". Hydration also plays a role in muscles and joints.
MS diagnosed since October 3, 1982
MS onset circa 1977
Proud to be MED FREE!
Eternally blessed and eternally optimistic!<><
What Jayhawk said is a very good point which I completely overlooked. Being that I am still able to be so mobile, and I run around all day long- I completely forgot about the fact that if I couldnt, my weight probably wouldnt be so stable. Good point Jayhawk!
As for the question about the MRI. ITs not your neuro who is being MRI reliant- its the criteria. Are you familiar with the revised McDonald criteria, it clearly states, in order to give a MS diagnosis, what needs to be seen by the physician. Lesions, are on the list.
Yes, usually a lesion which could be responsible for L'Hermittes will show up, but L'hermittes is not necessarily a MS thing either; yes, it happens in many MSers, but it can also happen from something like neck trauma or head trauma...so, its not a valid MS symtom in the eyes of most doctors....its simply a response to a nerve which is damaged....one can damage a nerve a million ways besides having MS.
I think your doctor is going to tell you its MS and not CIS because too many things are going on with you......but, I also think youll regret it. You will never be able to get certain types of insurance again (long term care) your life insurance may triple in price- you will have a problem with a pre-existing condition when others see MS on your diagnosis- hospitals will not treat you the same and instead assume everything is MS related (which they can do nothing about).
When I crashed on my Rebif I was in and out of the hopsital 7 times in ten days. I was so sick I honestly wanted to die. When they found melamona all over my back, they tried to tell me it was from the sun. I havent been in the sun in 29 years- that was a long shot. But, when they told me that my fever, chills and aches and pains were all MS induced, I knew I needed more help....my Neuro finally ran the tests for the antibodies; it WAS the Rebif which was literally poisoning my system- I had developed so high a level of antibodies that with each shot I did, I hurt myself more and more. I started feeling better within a week of coming off Rebif....
Dont be in too much of a hurry to be labeled. Its not worth pushing your doctor into something, when you already know why you are feeling like you are. CIS is a type of MS; and it appears you are being treated well for it.
Just remember, once you get that label, its on you forever.
RRMS- dx 05
The Following 2 Users Say Thank You to MSNik For This Useful Post: Cricket2011 (01-31-2012), dogmum (01-30-2012)
You're right MSNik. I never thought of the practical implications of a MS diagnosis. I was so frustrated with being in limbo land that I never thought beyond wanting a formal answer. I never realized how that label could affect other aspects of my life. You've definitely changed my perspective.
As for the weight gain, I've had severe psoriatic arthritis for almost 10 years. I have permanent damage in my left foot and frequently can't walk more than two blocks without rest or assistance. Suffice it to say, I already have decreased mobility, so maybe the copaxone won't make that much difference.
I've changed my thinking in terms of medication options. I'm alternating between taking copaxone or not taking anything at all. I'm allergic to many, many medications. Due to all the psoriatic arthritis nonsense, I've taken numerous medications and I generally don't have good experiences with them. As of now, my motor systems don't appear to be affected. I mostly have sensory and visual symptoms. I do have balance issues, but those might have pre-existed the neurological problems. I've always been rather uncoordinated. I realize though, by not taking medication, I'm taking gambling with my health. I haven't made a firm decision either way, and obviously part of my decision will be based on what my neuro says next Wednesday.
Well, good luck next wed. You should read up on LDN and MS. Low Dose Naltrexone, actually is one of the few meds where the side effect is losing weight apparently. I cant say Ive lost any, but then I didnt really have any to lose.....but others have told me they have lost 5-7 lbs...
Beyond the weight issue, LDN is safe- and proven effective in Europe; however it is hard to get your doctor to prescribe it, since it is off label- look into Skips Pharmacy- dr. Skip has some info which you can print out and show your doctor....